Hail, Santa Fe
- When
- May 15, 11:30 AM MST to 11:35 AM MST
- Where
- Santa Fe County, Tesuque
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.760, -105.930
Pea to nickel size hail near Tesuque.
A shortwave trough sliding east across northern New Mexico interacted with deep moisture and instability over the area to produce scattered strong to severe thunderstorms. The strongest storms impacted the area around Santa Fe County where dime to quarter size hail accumulated several inches deep.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A shortwave trough sliding east across northern New Mexico interacted with deep moisture and instability over the area to produce scattered strong to severe thunderstorms. The strongest storms impacted the area around Santa Fe County where dime to quarter size hail accumulated several inches deep. Traffic was snarled along Interstate 25 between Santa Fe and Glorieta due to the slick travel. At least one vehicle slid off the highway as a result of the icy conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 15, 11:00 AM MST, 30 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1200 PM MDT SUN MAY 15 2016 .AVIATION... 18Z TAF CYCLE Unsettled weather will impact much of northern and central New Mexico through the next 24 to 36 hours. Thunderstorms will continue developing over north central portions of New Mexico through the afternoon...shifting to the northern mountains and northeastern highlands of the state by early evening. Drier air is currently working into the western tier of the state, and this will limit storms there. However winds will be fairly strong through the afternoon with occasional gusts of 30 to 40 kt, especially near the Arizona/New Mexico border. Low clouds will continue to slowly burn off in eastern New Mexico. This could eventually lead to an unstable atmosphere with strong storms taking shape, however latest high resolution forecast models indicate this may not pan out, so confidence is somewhat low regarding the development of any strong storms near KROW and vicinity. Low clouds will have difficulty redeveloping tonight as the dry air continues to work in from the west overnight. 52 && .PREV DISCUSSION...343 AM MDT SUN MAY 15 2016... .SYNOPSIS... An active weather pattern will continue through next week. A closed low churning over the Pacific Northwest will gradually drop south through early in the week then cross New Mexico Wednesday into Thursday. The most active days should be today into tonight and Tuesday through Thursday. && .DISCUSSION... Plenty of moisture over the area based on satellites...radar and surface obs. Dewpoints generally in the 40s except in the far northwest and north central areas. A short wave over Mexico will cross the state today helping to destabilize the atmosphere even more. This will result in widespread showers and scattered thunderstorms today into tonight favoring central and eastern zones. Some of the storms over the far south central and southeast areas could be severe...with strong storms over portions of the east. The activity will continue well into tonight. Despite another short wave trough crossing New Mexico Monday there should be Less coverage than today. Isolated to scattered showers and thunderstorms will favor areas from I 40 on north. A few storms in the far northeast could be severe. A back door cold front will reach the far northeast late Monday then blast south and west monday night. A strong east canyon wind into the Rio Grande Valley will be possible. The storm in the northwest will crawl south...reaching AZ by Tuesday night. The low will then turn east and weaken as it crosses NM as an open wave Thursday. Moisture will continue to stream north into NM with widespread showers and storms from Tuesday through Thursday. High temperatures each day will be below to well below normal. Friday through next weekend will be less active with only isolated convection. Temperatures will warm to around normal each day. 40 && .FIRE WEATHER... After a slight chance of light rain showers in the west this morning, fire weather concerns will develop this afternoon as a mid level dry slot moves over that part of the forecast area. Critical fire weather conditions are expected across much of the NW Highlands and W Central Highlands this afternoon where strong SW winds and critically low humidities will juxtapose with temperatures a few to several degrees above normal. Haines values of 6 will also be common across the western half of the forecast area. Farther east, better moisture will be in place with more moderate Haines values. Scattered to numerous showers and thunderstorms are expected this afternoon mainly along and east of the central mountain chain, where many areas could receive a tenth to a quarter inch of rain with locally higher amounts. The dry slot will migrate over eastern NM with gusty winds on Monday, resulting in some fire weather concerns for the east central plains. Most of the east central plains should see critical fire weather conditions Monday afternoon, but the fire danger is too low there to issue any sort of headline. Weaker winds are expected across the west Monday with higher humidities. Northern areas will still have a chance of showers and thunderstorms on Monday as a shortwave trough aloft crosses the Four Corners region. A wet weather pattern will establish across the forecast area Tuesday through Thursday as an upper level low drops southward through the Great Basin, then east northeastward over the forecast area. The system will draw another gusty and moist back door cold front into the state Tuesday. East canyon wind gusts in parts of the Rio Grande Valley could reach 50 mph Tuesday and Tuesday evening. Good coverage of wetting thunderstorms is looking more likely. The latest GFS run slowed down the weather system, now bringing it across the state on Thursday. The ECMWF however, stuck closer to its previous timing. A slower passing would produce a third day of potentially broad coverage of wetting showers and thunderstorms. Most of the activity should favor the east by then. High temperatures will begin to trend upward Thu after readings a around 6 to 20 degrees below normal on Tuesday and 5 to 12 degrees below normal Wednesday. Friday looks to bring drier air and further warming as an upper level ridge of high pressure crosses. The dry line could become active across the east, especially Friday night. Saturday, a deepening trough over the Great Basin may draw moisture into the state from the S and SE with stronger winds. We could see thunderstorm coverage begin to trend upward again. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ105-109. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 526 AM MDT SUN MAY 15 2016 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 526 AM MDT SUN MAY 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 300 PM AND MIDNIGHT MDT FOR LINCOLN AND CHAVES COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING IN FAR NORTHEAST NEW MEXICO...WHICH INCLUDES UNION COUNTY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT ACROSS LINCOLN AND CHAVES COUNTIES DUE TO THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS. 40
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1206 PM MDT SUN MAY 15 2016
NMZ504-151830-
NORTHWEST HIGHLANDS-
1206 PM MDT SUN MAY 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL
1230 PM MDT...
AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF TORREON NAVAJO MISSION...OR 24
MILES SOUTHWEST OF CUBA...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TORREON NAVAJO MISSION.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3595 10704 3579 10689 3569 10688 3562 10703
3563 10708 3562 10710 3562 10715 3561 10715
3558 10719 3557 10723 3570 10732
TIME...MOT...LOC 1806Z 226DEG 12KT 3571 10715
SHOEMAKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1227 PM MDT SUN MAY 15 2016
NMZ503-151900-
FAR NORTHWEST HIGHLANDS-
1227 PM MDT SUN MAY 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 100 PM MDT...
AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF DULCE...MOVING NORTHEAST AT 30
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DULCE.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3700 10690 3699 10689 3687 10714 3697 10730
3700 10724
TIME...MOT...LOC 1827Z 233DEG 25KT 3696 10718
SHOEMAKEThe Albuquerque radar (KABX), 106 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
10 hail. Local standard time, as filed.
Pea to nickel size hail near Tesuque.
Quarter size hail near Stanley.
Quarter size hail in Chimayo.
Hail up to the size of quarters accumulated several inches deep.
Hail up to the size of quarters accumulated several inches deep and impacted travel along Interstate 25.
Nickel size hail near La Cueva.
Quarter size hail impacting travel along Interstate 25.
Several inches of hail accumulated on Highway 550 near Counselor. Slick travel conditions resulted in a head-on collision between two vehicles. Nine people were injured, one critically.
Nickel size hail in the high terrain east of Santa Fe.
Quarter size hail near Seton Village.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624543, 624536, 626079, 624537, 624538, 624539, 624540, 624928, 624541, 624542.